It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Addison's Disease Message Board


Addison's Disease Board Index


Looking for help
Sep 16, 2006
Hi, I am new to this board. I have secondary addison's. My disease is related to my pituitary gland and is idiopathic. So far there has not been a tumor found. I have extremly low cortisol levels. When my levels are taken in the morning they run about 0.2-0.5. I was just diagnoised two years ago and have gone through a lot in that time frame. I have been hospitalized many times. I even was septic and had peritonitis. I do take prednisone every day. Currently I have been experiencing extreme cramping in my legs. It is to the point that I have difficulty walking. I have no energy. I am in graduate school. I also coach cheerleading and I am doing my student teaching for my Master's degree. Lately all I have been able to do is go to school, at night, and coach. I feel HORRIABLE. Do others feel like this? I have never met anyone with the diease so I have not had anyone to talk to. I just want to feel like a normal 27 year old. I have to cancel many of times with my friends because I do not feel well enough to go out. I would love some advice.

I am starting to feel like this is all in my head. I am beginning to believe that is what the doctors think. No one is helping me.

Thanks,
Toni
Toni,
Sorry you are feeling so bad. Please tell us how much Prednisone you take & what time of day. What other supplements/meds do you take?

Wanda
I take 10mg of prednisone a day. I take it in the morning. I was spliting it up and taking 5mg in the morning and 5mg at night but I could not sleep at night. I also take 100mcg of sythroid. I take potasium 20mg twice a day, magnisum for migraine prevention. I also am supposed to take something for my heart because I tach. My heart rate normal runs 120-140.
What is the reason your doc has you taking a high dose of prednisone?
The normal dose is 5mg to 7.5mg daily.

Many of us take calcium + D replacement to try to avoid bone loss. Taking a high dose of steriods will most likely cause bone loss eventually.

Are you possibly a bit dehydrated? Do you drink plenty of water & add salt to your food?

What are your sodium & potassium levels?

Are you supplementing potassium because it is low, or is this to help avoid a migraine?

Has your thyroid been checked lately? What was your last TSH result? It should be under 2.

Are you taking your sythroid at least one hour before other medications? Should be about 4 hours apart from supplements.

I had terrible cramping in my feet shortly after being diagnosed & after starting calcium twice daily it stopped. This does not mean it would be your solution. We are all so different. I take Citracal 630mg with Vitamin D 400 IU (noon & dinner time). Since I take my thyroid replacement about 5 or 6am while still in bed, the first dose is far enough away.

Don't let the doctors tell you what you feel is in your head. They do that when they don't know what to do to help. Find an endo who is above that & can "listen" to you. Make a log noting everything that bothers you & find some answers. A copy for you & one for the doc.

Sorry for all the questions, but your answers could be helpful for anyone who may have advice for you.

Wanda
Your mom is right...you need a bone scan. Since you are on such a high dose of prednisone it would be good to see the condition of your bones now.
Are you still feeling horrible? You didn't mention why you are on a higher than normal dose of Prednisone. This could make you feel lousy.

You are most likely growing because you are getting the cortisol your body needs. This happens to children with addisons when they start cortisol replacement they finally start to grow taller.

You should not be hospitalized often for dehydration if you are drinking LOTS of water often during every day. I go no where without water & could need it to take replacement meds.
Thank You for writing back. I was sad that I did not get more responses from people who have the disease. I was hoping to meet more people who could help me.
I am on such a high dose because my body needs it. When I am sick I take up to 30mg of prednisone orally. In the hospital they give me 100mg of solumedrol through an IV. Talk about puffing up. We have tried to cut down on the prednisone however, my body goes into an adrenal crisis. When I do not take prednisone my cortisol levels do not even show and when I take the meds. cortisol levels do show but they are low. I just want to know do most people lead normal lives or do most feel yucky al ot? What are other people's problems or concerns?
The reason I am in the hospital for dehydrtion is because my body does not hold onto fluid. I have no clue were it goes because I do not urinate that much either. I do vomite a lot and have bowel issues.
Currently I am trying to fight off bronchitis. It has been over a week and I still have it.
One more question: I try to explain to people I can not be around them when they are sick. I do not want to put myself in a situation, on purpose, that I might become ill. My friend can not understand why I can not be around her when she has a cold. I could not believe it, but she even came to the hospital to see me when she had a cold. She becomes very upset when I say I can not come around her or her kids when they are sick. She never goes to the doctor, or even takes her kids, so she or her children could have anything from a cold to a sinus infection to bonchitis. What would be a good way to explain to her what I have and why I can not go around her.
Talk to your doctor about trying Florinef. Actually "INSIST" on it no matter what he says. It helps retain sodium & fluids. Even though you say you are secondary, dehydration is a big sign of needing the Florinef. Start with 1/4 a pill each day for a week, then try 1/2 a pill. It would not hurt you to try a trial of this for awhile to see if it helps. Just watch for ankel swelling. This sometimes happens & then goes away in a week or two. Work with your doctor. I would guess you could taper your prednisone after being on Florinef for a bit.

You could try splitting your 10mg prednisone. Take 7.5mg in the morning & 2.5mg about 3pm. That should allow you to sleep OK & give you better cortisol coverage. If not, move the 2.5mg to 2pm . Getting too much at once will make you feel as bad as not getting enough. I am pretty sure you would feel better on a bit of Florinef & less prednisone. Anyway worth a try.

If you took Hydrocortisone instead of prednisone you would get a bit of what Florinef has in it also.

The 100mg solumedrol you got in the hospital is normal treatment for a crisis. You should "not" be dehydrating & ending up in the hospital.

I have learned to pace my daily living as I don't have the energy/strength I had before addisons. Of course I am older now & would naturally slow down. I cannot tolorate heat for long & must drink allot of water every day to stay hydrated even though I take 1/2 a Florinef daily.

Does your friend know you have a life long disease? Look for info on the internet that you can print for her to read. Also look for addisons forums to contact more people. Do all the reading you can to learn & help your family & friends understand. Taking too much cortisol will set you up for illness also. That is why we take as little as we can so we don't surpress our immune system. When I have had broncitis I take 30 or 40mg prednisone for 3 days & then back to my normal Hydrocortisone dose. If on a normal dose of replacement we are not any more likely to get sick than anyone else. I avoid anyone I can who is ill regardless.

Take control of your medications & doctor, so you can feel better!

Wanda :)
I am surprised at all the information that you have to give. I have been diagnosed for 6 years and almost lost my life to find out I have addisons, Can you fill me in more on anxiety and what to take for that and the cloudy feelings...Also...I am taking florinef and 20 of prednisone daily along with thyroid meds, I was not aware that we should take thryoid seperately, where do you get this info?





All times are GMT -7. The time now is 04:39 PM.





© 2020 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!